Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2020, 6:47 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 21, 2020, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WUUS53 KARX 212347
SVRARX
MNC039-099-109-220030-
/O.NEW.KARX.SV.W.0027.200621T2347Z-200622T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
647 PM CDT Sun Jun 21 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Olmsted County in southeastern Minnesota...
Northern Mower County in southeastern Minnesota...
Southeastern Dodge County in southeastern Minnesota...
* Until 730 PM CDT.
* At 646 PM CDT, a severe thunderstorm was located near Austin,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Brownsdale around 655 PM CDT.
Grand Meadow around 720 PM CDT.
Stewartville around 730 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 3 And 108, Rock Dell, Brookside Campground, Mayville, Rochester
Airport, Waltham and Renova.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9305 4398 9247 4385 9245 4371 9245
4362 9304 4365 9305
TIME...MOT...LOC 2346Z 253DEG 31KT 4374 9297
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
042 follow-up statements
459
WWUS53 KARX 212358
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
658 PM CDT Sun Jun 21 2020
MNC039-099-109-220030-
/O.CON.KARX.SV.W.0027.000000T0000Z-200622T0030Z/
Olmsted MN-Mower MN-Dodge MN-
658 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN OLMSTED...NORTHERN MOWER AND SOUTHEASTERN DODGE
COUNTIES...
At 658 PM CDT, a severe thunderstorm was located over Brownsdale, or
8 miles northeast of Austin, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Grand Meadow around 720 PM CDT.
Stewartville around 730 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 3 And 108, Rock Dell, Mayville, Rochester Airport, Waltham,
Renova and I 90 Exit 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4398 9247 4385 9245 4371 9245 4363 9300
4384 9298
TIME...MOT...LOC 2358Z 255DEG 29KT 4375 9285
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
04742
WWUS53 KARX 220011
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
711 PM CDT Sun Jun 21 2020
MNC039-099-109-220030-
/O.CON.KARX.SV.W.0027.000000T0000Z-200622T0030Z/
Olmsted MN-Mower MN-Dodge MN-
711 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN OLMSTED...NORTHERN MOWER AND SOUTHEASTERN DODGE
COUNTIES...
At 711 PM CDT, a severe thunderstorm was located 7 miles east of
Brownsdale, or 13 miles northeast of Austin, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Grand Meadow around 725 PM CDT.
Stewartville around 735 PM CDT.
Other locations impacted by this severe thunderstorm include Oslo,
Sargeant, County Roads 1 And 7, I 90 Exit 209, County Roads 3 And
108, I 90 Exit 205 and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4398 9247 4385 9245 4371 9245 4364 9294
4386 9291
TIME...MOT...LOC 0011Z 257DEG 27KT 4376 9272
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:13 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 21, 3:13 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 313 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Monday) Issued at 305 PM CDT Sun Jun 21 2020 Atmosphere is primed and ready to go for isolated to scattered convection this afternoon as temperatures climb through the low to mid 80s across much of the area. Ongoing weak moisture transport continues to nudge dewpoints upward through the 60s, promoting MLCAPEs of 1000-2000 J/kg. Only limiting factor for more widespread convection thus far has been a lack of robust forcing. A decaying MCV passing through central IA did manage to trigger a few brief vigorous updrafts just south of our area. Otherwise there is a very weak H5 ripple that appears to be the mechanism responsible for some scattered pulse convection across far northeast Iowa into far southwest Wisconsin. Updraft development has been quick and robust, but in the absence of any substantial deep layer shear they have been unable to sustain themselves for long. Stronger cells this afternoon will be capable of producing small hail and gusty winds (perhaps marginally severe with a storm or two) as well as localized downpours. In this weakly forced environment, CAMs are having a hard time pinning down this pulse convection, but would expect it to remain focused mainly near and west of the Mississippi River where low level lapse rates are steepest. Seeing some agitated cu fields across portion of southeast MN and west-central WI. Main focus for stronger storms will be this evening as a stronger mid-level shortwave rolls into the area ahead of a cold front. Low level convergence associated with these features is already promoting development of a linear complex of storms from southwest MN into northwest WI. Juicy summerlike airmass out ahead of this line will fuel the storms as they slowly approach our area towards evening. CAMs show some general agreement with timing and evolution, but there's still enough spread to muddy the waters. Latest HRRR might be lagging a bit behind current convective development, but it pinpoints the line of storms entering our CWA from the northwest around 7 PM with gradual eastward progression across the rest of the area through roughly 1 AM. CAMs continue to favor a stronger southern tail to this line of convection that is progged to dive just to our south where nose of low level moisture transport will be focused over central/southern IA. So the question is how the northern portion of this convective line will evolve as it crosses our CWA, where forcing and instability aren't as favorable. Most CAMs show a break/gap in the line as it crosses our area. The line of convection will be arriving as instability is diminishing across our area, so our far western counties (grazed by SPC's slight risk) will see the greatest chance of any strong to severe activity. Soundings would support some gusty winds and perhaps isolated marginally severe hail. But again, deep layer shear will be meager so not expecting long-lived, sustained stronger storms. Localized heavy rainfall certainly a possibility with this tropical-like humid environment: PWATs >1.5", deepening warm cloud depths, and slow- moving storm progression. Northeast IA into far southwest WI will be the area of greatest concern, especially if southern flank of storms would begin to repeat along the outflow. Earlier HRRR runs suggested this possibility but now look a little more progressive. Something to watch, though. HREF mean QPF suggests 0.5 to 1.5" with max QPF on the order of locally 2 to 3+". Moisture transport will nose into our southeast late tonight, which may steer the weakening southern tail of convection into our south/east counties. While storm activity will be diminishing, there will likely be a more stratiform band of lingering rain continuing to progress through our east into Monday morning ahead of the approaching cold front. That front will drop in from the northwest just after daybreak and may trigger some additional isolated activity mainly across our southeast once it recovers from lingering morning showers. Less instability in place than today, but steep low level lapse rates may support a stronger storm or two. .LONG TERM...(Monday night through Sunday) Issued at 305 PM CDT Sun Jun 21 2020 Northwest flow aloft will dominate through mid-week as an amplified upper trough spins across the Great Lakes region. Despite a relatively dry, seasonable airmass, surface heating beneath cold mid- level temps will likely generate some scattered mainly diurnal showers/storms as weak upper waves rotate through the flow. By late in the week, the upper trough gets kicked east with the flow becoming more zonal. There is broad model agreement for a shortwave trough to slide through on Friday with a chance for storms as low- level moisture/instability increase. For next weekend, expect warmer highs in the 80s. With the progressive zonal flow pattern, some potential for periodic storms continues depending on timing of low predictability shortwave troughs. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1211 PM CDT Sun Jun 21 2020 VFR conditions continue this afternoon with a fair weather cu field developing and a south-southwest breeze. Instability continues to increase with all of today's sunshine, so monitoring for any possible source of lift to trigger potential showers and storms. If this occurs this afternoon, development to isolated weak thunderstorms would be quick, but likelihood of this occurring in vicinity of the airfields is low. Main focus will be this evening as an upper disturbance approaches, which is expected to trigger a cluster of storms upstream later this afternoon from northeast NE into southwest MN. Hi-res models are in general agreement with this band of convection then pushing into the local area roughly between 00Z - 03Z, but they still show a rather large spread in terms of timing and evolution this evening. Confidence at this point is high enough for at least scattered storms to warrant tempo TSRA this evening with cig/vsby reductions likely with any heavy rain. Could also be some gusty winds with variable wind direction. Trends seem to favor convection and lingering showers clearing out of RST more quickly than LSE overnight, but confidence is lower that far out in the period. There are hints of lowering ceilings as a cold front approaches late tonight towards daybreak Monday with low end MVFR to perhaps IFR possible. Light and variable winds overnight will quickly shift to the north-northwest behind the front Monday morning. There may be some showers that develop along the front towards the tail end of the TAF period, but confidence is low. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...JM AVIATION...Kurz
Hazardous weather outlook, Jun 21, 5:11 AM CDT, 13 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 511 AM CDT Sun Jun 21 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 511 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of northeast Iowa. The main hazard is lightning. Additional storms are expected this afternoon into tonight. A few may be strong to isolated severe across northeast Iowa and southeast Minnesota, with the main hazards being gusty winds and small hail. Locally heavy rainfall is also possible this afternoon through tonight. This could lead to rises on some rivers and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances will continue through the week. The probability of organized severe weather looks low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lee
In the hours before
Special weather statement, Jun 21, 4:27 PM CDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service La Crosse WI 427 PM CDT Sun Jun 21 2020 WIZ061-212200- Grant- 427 PM CDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY... At 427 PM CDT, a strong thunderstorm was located over Platteville, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Platteville, Cuba City, Georgetown, Platteville Airport, Big Patch and Cornelia. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4277 9060 4281 9043 4259 9043 4259 9057 TIME...MOT...LOC 2127Z 261DEG 14KT 4270 9049 04
Local storm report, Jun 21, 5:08 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLOOD CUBA CITY 42.60N 90.43W
06/21/2020 GRANT WI LAW ENFORCEMENT
SEVERAL ROADS IN CUBA CITY WITH HIGH WATER.
ALSO A TREE DOWN FROM UNKNOWN CAUSES.
&&Special weather statement, Jun 21, 6:00 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
600 PM CDT Sun Jun 21 2020
WIZ017-212330-
Taylor-
600 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TAYLOR
COUNTY...
At 559 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jump River to 6 miles east of
Cornell. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jump River, Gilman, Lublin, Polley, Perkinstown, The Miller Dam
Flowage, Hannibal, Kathryn Lake, and Donald.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4505 9074 4506 9092 4534 9092 4538 9089
4538 9044
TIME...MOT...LOC 2259Z 262DEG 18KT 4542 9077 4514 9102
04Local storm report, Jun 21, 6:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 1 N PRAIRIE DU CHIEN 43.05N 91.14W
06/21/2020 E1.20 INCH CRAWFORD WI PUBLIC
1.20 INCHES OF RAINFALL FROM THIS AFTERNOONS
STORM.
&&Special weather statement, Jun 21, 6:38 PM CDT, 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 638 PM CDT Sun Jun 21 2020 WIZ017-220015- Taylor- 638 PM CDT Sun Jun 21 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TAYLOR COUNTY... At 636 PM CDT, radar indicated strong thunderstorms were located along a line extending from 9 miles south of Catawba to 8 miles southeast of Jump River. Movement was northeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Westboro, Camp Forest Spring, North Twin Lake and The Mondeaux Flowage. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4534 9014 4519 9079 4538 9066 4538 9011 TIME...MOT...LOC 2336Z 246DEG 20KT 4540 9058 4528 9067 04
Special weather statement, Jun 21, 6:42 PM CDT, 5 minutes before
Special Weather Statement National Weather Service La Crosse WI 642 PM CDT Sun Jun 21 2020 IAZ008-009-018-019-MNZ086-087-094-095-220030- Floyd-Chickasaw-Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower- 642 PM CDT Sun Jun 21 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...WESTERN HOWARD...FLOYD...WESTERN CHICKASAW...WESTERN OLMSTED...MOWER...DODGE AND WESTERN FILLMORE COUNTIES... At 641 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Dodge Center to near London. Movement was east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Rochester, Austin, Charles City, Osage, Dodge Center, Mantorville, Kasson, Stewartville, Byron, Hayfield, Grand Meadow, St. Ansgar, Le Roy, Rockford, Adams, Riceville, Brownsdale, Lyle, Claremont and Elma. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4408 9304 4416 9244 4297 9241 4303 9302 TIME...MOT...LOC 2341Z 262DEG 16KT 4401 9290 4359 9299 04
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:42 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 48 min |
| Jun 21, 6:53 PM CDT | Areal Flood Advisory | ARX | Mower | 2 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.